Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 166, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2022, 6:43 PM EDT for Davidson County, North Carolina. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2022, 6:43 PM EDT (22:43 UTC)
- Expired
- Jul 5, 2022, 7:34 PM EDT
- In force
- 51 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 128 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:53 PM EDT | TSTM WND DMG | 7 Nnw Thomasville, NC | REPORT FROM MPING: TREES UPROOTED OR SNAPPED. |
| Jul 5, 6:59 PM EDT | TSTM WND DMG | 6 Wsw Thomasville, NC | TREES DOWN NEAR DAVIDSON-DAVIE COMMUNITY COLLEGE. |
| Jul 5, 7:01 PM EDT | TSTM WND DMG | 4 Wsw Thomasville, NC | REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF. |
| Jul 5, 7:05 PM EDT | TSTM WND DMG | 5 Wnw Lexington, NC | POWER OUTAGE WAS CAUSED BY FALLEN TREES DAMAGING EQUIPMENT. TIME ESTIMATED BY RADAR. |
| Jul 5, 7:11 PM EDT | TSTM WND DMG | 4 Wnw Gordontown, NC | ONE TREE DOWN IN HENDRICKS GROVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
321
WUUS52 KRAH 052243
SVRRAH
NCC057-052345-
/O.NEW.KRAH.SV.W.0166.220705T2243Z-220705T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
643 PM EDT Tue Jul 5 2022
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Davidson County in central North Carolina...
* Until 745 PM EDT.
* At 643 PM EDT, severe thunderstorms were located along a line
extending from 7 miles northwest of High Point to near Bermuda Run,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
High Point, Lexington, Thomasville, Linwood, Arcadia, Welcome and
High Rock Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3583 8043 3585 8042 3584 8039 3587 8039
3588 8042 3589 8037 3596 8038 3597 8039
3600 8032 3600 8022 3603 8021 3601 8004
3580 8005 3572 8036 3574 8046 3577 8045
3579 8048 3581 8047 3583 8048
TIME...MOT...LOC 2243Z 305DEG 18KT 3601 8011 3594 8037
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
263 follow-up statements
626
WWUS52 KRAH 052259
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
659 PM EDT Tue Jul 5 2022
NCC057-052345-
/O.CON.KRAH.SV.W.0166.000000T0000Z-220705T2345Z/
Davidson NC-
659 PM EDT Tue Jul 5 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR DAVIDSON COUNTY...
At 658 PM EDT, a severe thunderstorm was located near Thomasville, or
8 miles northeast of Lexington, moving southeast at 20 mph.
HAZARD...60 mph wind gusts are imminent in Thomasville.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
High Point, Lexington, Thomasville, Linwood, Arcadia, Welcome and
High Rock Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3583 8043 3585 8042 3584 8039 3587 8039
3588 8042 3589 8037 3596 8038 3597 8039
3600 8032 3600 8022 3603 8021 3601 8004
3580 8005 3572 8036 3574 8046 3577 8045
3579 8048 3581 8047 3583 8048
TIME...MOT...LOC 2258Z 308DEG 19KT 3590 8016
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
26407
WWUS52 KRAH 052318
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
718 PM EDT Tue Jul 5 2022
NCC057-052345-
/O.CON.KRAH.SV.W.0166.000000T0000Z-220705T2345Z/
Davidson NC-
718 PM EDT Tue Jul 5 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR CENTRAL DAVIDSON COUNTY...
At 718 PM EDT, a severe thunderstorm was located 8 miles east of
Lexington, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
High Point, Lexington, Thomasville, Linwood and High Rock Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3583 8043 3585 8042 3584 8039 3584 8025
3593 8015 3593 8004 3580 8005 3572 8036
3574 8046 3577 8045 3579 8048 3581 8047
3583 8048
TIME...MOT...LOC 2318Z 316DEG 21KT 3577 8012
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
26038
WWUS52 KRAH 052334
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
734 PM EDT Tue Jul 5 2022
NCC057-052343-
/O.CAN.KRAH.SV.W.0166.000000T0000Z-220705T2345Z/
Davidson NC-
734 PM EDT Tue Jul 5 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DAVIDSON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
Remember, a Severe Thunderstorm Warning still remains in effect for
southern Davidson County through 815 PM EDT!
LAT...LON 3583 8043 3585 8042 3584 8039 3584 8025
3593 8015 3593 8004 3580 8005 3572 8036
3574 8046 3577 8045 3579 8048 3581 8047
3583 8048
TIME...MOT...LOC 2331Z 305DEG 18KT 3573 8004
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:45 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 5, 3:45 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 345 PM EDT Tue Jul 5 2022 .SYNOPSIS... Warm and humid southerly flow will persist through the rest of the work week, generating daily scattered showers and thunderstorms, especially each afternoon and evening. && .NEAR TERM /THROUGH TONIGHT/... As of 310 PM Tuesday... Still expected a band of storms to drop into north central NC later this afternoon and translate SSE through the evening. Additional development is possible later tonight, but there is a lot of uncertainty with this. Daytime heating has pushed MLCAPE values to 2000-2500 J/kg thus far, and while effective shear remains marginal, it should improve over the next few hours as the convective complex and its attendant mid level wave approach from the N and NW. The pace of ongoing convection to our N and NW is a bit ahead of the latest CAM guidance, suggesting that it will have a longer residence time within a moderate CAPE environment and thus may survive intact further south in the CWA than earlier anticipated. Will raise pops to likely N and chance S, decreasing overnight. Once this convection reaches close to the Hwy 64 corridor, it should become more outflow dominant and begin to wane, esp with loss of heating later this evening. Still expect a decent wind threat as RAP-based mesoanalyses shows 1000-1400 J/kg of DCAPE ahead of this line, and mid level lapse rates are predicted to rise a bit to over 6 C/km. The arrival of a second MCV later tonight and toward Wed morning may allow additional storms to blossom, esp given model indications of residual marginal elevated CAPE overnight, although CAM output is mixed regarding additional convection overnight. Will have just an isolated pop overnight, given the low confidence, and will monitor. Expect muggy lows in the low to mid 70s. -GIH && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 345 PM Tuesday... ...Heat advisory for much of central NC Wednesday... Wed will be a messy day with multiple hazards possible. Isolated showers and storms may persist around daybreak across the N, but again, confidence in this is very low. Otherwise, additional perturbations and MCVs within the NW steering flow are likely to move SE into and through NC, and as we'll be within a WAA pattern with surface dewpoints likely to be well into the 70s for much of the day, this should push CAPE up to moderate levels by afternoon, with improving (although still borderline) deep layer shear. The hot and humid conditions should push heat index values over 100F over all but the far W and N Piedmont, with values reaching 105F for at least a couple of hours over much of the Sandhills, far E Piedmont, and the Coastal Plain, so will issue a heat advisory for these areas from 11am to 7 pm. The one wrinkle in this plan is the potential for convective mid clouds to drift over the area, filtering insolation and cutting temps back a bit, but given one more day in the succession of hot days without much cooling at night, an advisory seems warranted. With slow storm motions and a deep warm layer expected with high PW (aoa a daily-record 2.25") pooling across NC, heavy downpours with high totals and rates seem likely, although coverage of such storm clusters is too hard to pin down sufficiently for a flash flood watch at this time. But we'll continue to monitor this closely, and most certainly some flood advisories will be needed tomorrow. The severe threat will persist as well, given the high CAPE and better shear, with straight line winds the primary threat once again. Expect highs in the low-mid 90s followed by lows once again in the low-mid 70s. -GIH && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 345 PM Wednesday... Have gone with likely pops for Thursday, Friday, and Saturday in the forecast. It will be hard to pinpoint on any given day where the heaviest rainfall will be because that will be dependent on where convective complexes have left boundaries from the previous day to set up the next round of convection. That being said, the 12Z 3km NAM shows a complex of storms from Raleigh to the VA/NC border at the end of its model run at 00Z Friday and the 12Z GEFS shows a similar area with heavy rainfall along the I-95 corridor Thursday evening. SPC has included the entire forecast area in a slight risk (level 2/5) of severe weather for Thursday, and indicated in their discussion about Friday through Tuesday that they anticipate the eventual need for a risk area on Friday. In addition, WPC has included the entire forecast area in a marginal risk (level 1/5) of excessive rainfall for Thursday. All of this weather is expected in the warm sector of a front advancing very slowly to the south from the Ohio Valley. The actual frontal passage is not expected until Saturday, and even then, there will be a chance of storms on the cool side of the front Sunday and a slight chance of storms on Monday. Highs will continue well into the 90s on Thursday and Friday, with heat indices approaching heat advisory criteria of 105 both days. Highs will return to near normal values on Saturday with the frontal passage, and highs in the 80s Sunday and Monday will likely feel refreshing after the 90 degree heat this week. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 200 PM Tuesday... Isolated MVFR cigs persist across central NC but, for the most part, conditions are VFR across the area at this hour as cloud bases have risen to VFR levels. Attention now turns to a nearly solid line of showers and storms across N VA and S WV into E KY, which is dropping toward the SSE, toward NC. Additional isolated storms over the NC and VA mountains are moving toward the SE. Both of these are likely to impact north central NC through the early-mid evening hours, moving roughly NW to SE, bringing a period of sub-VFR conditions within heavy rain and gusty winds mainly to the northern terminals (INT/GSO/RDU/RWI) late afternoon through early evening. The linear nature of these storms will make them difficult for aircraft to circumnavigate. Storms will decrease in coverage and intensity as we approach 05z, with only low chances overnight. The risk for sub-VFR stratus and fog late tonight is less than it has been the last couple of mornings, so expect any sub-VFR conditions to be fairly isolated. Otherwise, conditions will be mostly VFR through the end of the TAF valid period, although some storms may begin to form in the 16z-18z time frame N of INT/GSO. Surface winds will stay under 10 knots, mainly from the S and SW becoming SW and W Wed. Looking beyond 18z Wed, high chances for showers and storms with strong/gusty/shifting winds and heavy rainfall will bring a threat for sub-VFR conditions Wed afternoon/evening. Storms will likely decrease after sunset, but sub-VFR fog and stratus is expected to form after midnight, lasting into Thu morning. Scattered showers and storms are possible Thu/Fri, mainly afternoon into evening, with areas of late-night/early-morning fog/stratus each day through Sat. Some improvement in aviation conditions and a reduction in shower and storm chances is expected Sun as a cold front settles to our south. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 11 AM to 7 PM EDT Wednesday for NCZ010-011- 023>028-040>043-075>078-083>086-088-089. && SYNOPSIS...JJT NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...Green AVIATION...Hartfield
Hazardous weather outlook, Jul 5, 3:49 PM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 349 PM EDT Tue Jul 5 2022 NCZ007>009-021-022-038-039-073-074-061215- Person-Granville-Vance-Forsyth-Guilford-Davidson-Randolph-Stanly- Montgomery- 349 PM EDT Tue Jul 5 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. There is a Marginal Risk (Level 1) of severe weather through this evening across portions of central NC. Gusty winds, frequent lightning, and brief periods of heavy rain can be expected with the strongest storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a Slight Risk (Level 2) of severe weather on Wednesday and Thursday. Gusty winds, frequent lightning, and periods of heavy rain which could result in flash flooding are all possible Wednesday afternoon and again Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday. NCZ010-011-023>028-040>043-075>078-083>086-088-089-061215- Warren-Halifax-Alamance-Orange-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Anson-Richmond- Scotland-Hoke-Cumberland-Sampson- 349 PM EDT Tue Jul 5 2022 ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. There is a Marginal Risk (Level 1) of severe weather through this evening across portions of central NC. Gusty winds, frequent lightning, and brief periods of heavy rain can be expected with the strongest storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. In addition, there is a Slight Risk (Level 2) of severe weather on Wednesday and Thursday. Gusty winds, frequent lightning, and periods of heavy rain which could result in flash flooding are all possible Wednesday afternoon and again Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday.
In the hours before
Special weather statement, Jul 5, 5:23 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
523 PM EDT Tue Jul 5 2022
NCZ021-038-052215-
Forsyth NC-Davidson NC-
523 PM EDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of central Forsyth and
northeastern Davidson Counties through 615 PM EDT...
At 522 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winston-Salem, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Wind gusts of this magnitude are capable
of knocking down large tree branches that may pose a risk
to your life.
Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Lewisville, Pfafftown, Sedge
Garden, Stanleyville and Welcome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3617 8042 3620 8036 3618 8026 3612 8004
3596 8005 3593 8008 3592 8021 3597 8032
3605 8044 3609 8045
TIME...MOT...LOC 2122Z 297DEG 15KT 3609 8033
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Special weather statement, Jul 5, 6:15 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
615 PM EDT Tue Jul 5 2022
NCZ022-023-052315-
Guilford NC-Alamance NC-
615 PM EDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of Alamance and eastern
Guilford Counties through 715 PM EDT...
At 614 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elon, or 7 miles northwest of Burlington, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greensboro, Burlington, Graham, Mebane, Elon, McLeansville,
Gibsonville, Pleasant Garden, Haw River and Swepsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3624 7957 3624 7953 3625 7953 3624 7926
3592 7927 3594 7989 3616 7983 3622 7984
3625 7988
TIME...MOT...LOC 2214Z 299DEG 14KT 3615 7957
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
10Local storm report, Jul 5, 6:37 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
637 PM EDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND GST 5 ESE COLFAX 36.10N 79.94W
07/05/2022 M61 MPH GUILFORD NC ASOS
GREENSBORO OBSERVATION MEASURED A PEAK WIND
GUST OF 53 KTS AT 631 PM.
&&
ASThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:43 PM EDT | Heat Advisory | RAH | Alamance, Anson, Chatham, Cumberland, Durham, Edgecombe and 18 more | 28 hr |
| Jul 5, 5:19 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 56 min |
| Jul 5, 5:23 PM EDT | Special Weather Statement | RAH | Forsyth | 52 min |
| Jul 5, 5:40 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Orange | 35 min |
| Jul 5, 5:45 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford | 60 min |
| Jul 5, 5:58 PM EDT | Flash Flood Warning | RAH | Forsyth | 4 hr |
| Jul 5, 6:08 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Orange, Person, Vance, Warren | 52 min |
| Jul 5, 6:15 PM EDT | Special Weather Statement | RAH | Alamance, Guilford | 60 min |
| Jul 5, 6:39 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Randolph | 66 min |
| Jul 5, 6:52 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford | 3 hr |
| Jul 5, 6:54 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Vance, Wake | 51 min |
| Jul 5, 7:14 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 47 min |
| Jul 5, 7:26 PM EDT | Special Weather Statement | RAH | Wake | 64 min |
| Jul 5, 7:32 PM EDT | Special Weather Statement | RAH | Chatham | 43 min |
| Jul 5, 7:51 PM EDT | Special Weather Statement | RAH | Montgomery, Stanly | 54 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.